Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Great Falls, MT

June 5, 2020Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2020, 7:36 PM MDT for Cascade County, Meagher County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 7:36 PM MDT (01:36 UTC)
Expired
Jun 5, 2020, 8:00 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 65 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS55 KTFX 060136
SVRTFX
MTC013-059-060200-
/O.NEW.KTFX.SV.W.0013.200606T0136Z-200606T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
736 PM MDT Fri Jun 5 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meagher County in central Montana...
  South-central Cascade County in central Montana...

* Until 800 PM MDT.

* At 735 PM MDT, a severe thunderstorm was located 26 miles east of
  Wolf Creek, or 28 miles south of Cascade, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Meagher and south central Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4688 11161 4691 11163 4721 11123 4700 11099
      4681 11150 4682 11152 4680 11153 4681 11157
      4680 11159 4684 11164 4686 11164
TIME...MOT...LOC 0135Z 231DEG 34KT 4688 11153 

HAIL...1.25IN
WIND...60MPH
 
$$

Kredensor
2 follow-up statements
427 
WWUS55 KTFX 060149
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
749 PM MDT Fri Jun 5 2020

MTC013-059-060200-
/O.CON.KTFX.SV.W.0013.000000T0000Z-200606T0200Z/
Meagher MT-Cascade MT-
749 PM MDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN MEAGHER AND SOUTH-CENTRAL CASCADE COUNTIES...

At 748 PM MDT, a severe thunderstorm was located 25 miles southeast
of Cascade, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Meagher and south-central Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.

&&

LAT...LON 4689 11142 4697 11155 4721 11123 4702 11101
TIME...MOT...LOC 0148Z 228DEG 33KT 4698 11139 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor
106 
WWUS55 KTFX 060158
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
758 PM MDT Fri Jun 5 2020

MTC013-059-060207-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-200606T0200Z/
Meagher MT-Cascade MT-
758 PM MDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEAGHER AND SOUTH
CENTRAL CASCADE COUNTIES WILL EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds and lightning are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4689 11142 4697 11155 4721 11123 4702 11101
TIME...MOT...LOC 0157Z 231DEG 34KT 4703 11131 

$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:55 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 5, 5:55 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Fri Jun 5 2020

Updated Aviation Discussion

.SYNOPSIS...

Isolated to scattered showers and thunderstorms are expected this
afternoon and through the overnight hours across the Northern
Rockies, with a few thunderstorms possibly becoming severe. After
a brief break Saturday morning, widespread showers and
thunderstorms are expected to move from southwest to northeast
across the region. Some thunderstorms could become severe once
again Saturday afternoon and evening. In addition, periods of
moderate to heavy rain is possible Saturday through Sunday
morning. Accumulating mountain snow is then expected Sunday night
through Monday morning as another disturbance moves across the
Northern Rockies.

&&

.DISCUSSION...

Rest of the afternoon through Saturday night...primary concern
throughout the period will be the threat for thunderstorms, some of
which could become severe and produce large hail and damaging winds,
in addition to heavy rainfall (especially Saturday and Saturday
night).

H500 height rises will continue to lift from southwest to northeast
across the Northern Rockies through the afternoon as ridging
advances east out over the Northern High Plains. Strong warm air
advection (WAA), especially in the mid-levels, will overspread the
region from this afternoon and into the mid-evening hours as the
upper level ridge moves overhead. At the same time, a low level jet
characterized by southeast winds at H850 of 30-50kts will develop by
early this evening and advect moisture into the region, especially
across Central and North Central Montana where surface dewpoint
temperatures will climb into the 40s to low 50s. All of this
(synoptic scale ascent due to the WAA and increasing
instability/moisture) combined with diurnal heating and orographic
effects will help to promote isolated to scattered shower and
thunderstorm development and coverage across portions of Southwest
through North Central Montana from this afternoon and into the early
morning hours on Saturday. Some thunderstorms over this timeframe
could become severe and produce large hail up to quarter size and
damaging winds gusts, but coverage of these severe storms is
expected to isolated in nature at best.

Height falls will begin to overspread the Northern Rockies by
Saturday morning as a digging trough over the Pacific Northwest
interacts with a H500 closed/cutoff low over Southern California. As
the Pacific Northwest trough digs into the Great Basin Saturday
afternoon it will absorb the closed/cutoff low over Southern
California, and then lift northeast to over Eastern Montana by
Saturday night. Abundant Pacific moisture will be advected northeast
in the mid- to upper levels and across the Northern Rockies through
Saturday and Saturday night. While a brief break in precipitation is
possible during the mid-morning hours on Saturday, showers and
thunderstorms are quickly expected to expand in areal coverage by the
early afternoon as they move east northeast from Idaho/Western
Montana and across the CWA. As storms move into Central and North
Central Montana Saturday afternoon/evening and interact with
increasing instability, expect some storms to possibly become
severe. Any storm that becomes severe on Saturday will be capable of
producing large hail up to golf ball size and damaging winds up to
70 mph. In addition to the threat for severe weather on Saturday,
thunderstorms will be capable of producing heavy rainfall which
could lead to flooding, especially in urban areas. A transition to
more of a stratiform rain event is then expected during the evening
and overnight hours on Saturday, with additional chances for
moderate to heavy rain across the region, especially across Central
and North Central Montana. - Moldan

Sunday and Monday...A much colder system quickly moves into the
region by Sunday into Monday, which will bring another round of
rain along with mountain snow to Southwest through North Central
Montana. The colder air associated with this system will cause
snow levels to fall to as low as 5500 feet by Sunday
afternoon/evening across Southwest and Central Montana, along
with over the Continental Divide. While accumulating snow is not
uncommon for early June in the Northern Rockies the fact that
outdoor recreation is increasing in the mountains and that some
mountain passes will see slushy/snow covered conditions will most
likely require some form of winter highlight from Sunday night
through Monday morning. Snow accumulations of 4 to 8 inches are
generally expected above 5500ft over this timeframe, with isolated
amounts possibly approaching a foot. Strong westerly flow on the
backside of the system will keep it quite windy over the plains
for Monday afternoon and evening and High Wind Highlights may be
considered for Rocky Mountain Front and parts of the adjacent
plains. Expect well below normal temperatures by Monday, with a
freeze possible across the southwest Monday night. - Moldan/RCG

Tuesday through Friday...Drier conditions along with a day to day
warming trend is expected for this period as weak ridging settles
into the region. RCG

&&

.AVIATION...
Updated 555 PM MDT Fri Jun 5 2020 (06/00Z TAF Period)

Widely scattered showers and thunderstorms affecting SW MT early
this evening will decrease in coverage late this evening but
additional showers and thunderstorms will move northeast across
western MT overnight. Strong and erratic wind gusts are possible
with thunderstorm activity in SW MT this evening with potential for
these winds to reach areas far from the original cell. Brief Mtn
obscuration and VFR ceilings are possible with showers/thunderstorms
through this evening. Showers and thunderstorms will redevelop
Saturday afternoon and become fairly widespread by late Saturday
afternoon and evening. Some storms on Saturday could be severe with
large hail and damaging winds, particularly across eastern portions
of north-central MT. Rain and MVFR conditions become increasingly
likely late Saturday as precipitation becomes more widespread.
Hoenisch

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

Shower and thunderstorm activity is expected to begin increasing
this afternoon, but the potential for heavy down pours will
likely hold off until Saturday. Then a widespread moderate to
heavy rain event is expected to take place Saturday through Sunday
morning. Additional precipitation is anticipated for Sunday and
Monday but colder temperatures should slow higher elevation
snowmelt.

River levels remain elevated and additional rainfall/snowmelt from
Saturday through Monday will bring water levels upward. Conditions
will need to be closely monitored for possible impacts.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  75  46  64 /  40 100 100  40
CTB  51  70  46  60 /  30  90  90  40
HLN  57  75  45  61 /  60  90  90  70
BZN  55  81  43  61 /  30  80  90  80
WYS  46  69  37  47 /  30  90  90  80
DLN  55  75  40  53 /  60  90  90  90
HVR  59  82  51  69 /  50  80 100  30
LWT  55  78  46  64 /  30  90  90  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 5, 4:58 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
458 PM MDT Fri Jun 5 2020

MTZ008-015-055-052345-
Madison MT-Beaverhead MT-Gallatin MT-
458 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 545
PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Kilgore, or 19 miles west of Henrys Lake, moving
northeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cameron and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4463 11196 4534 11176 4515 11112 4472 11147
      4454 11174 4453 11176
TIME...MOT...LOC 2258Z 210DEG 47KT 4466 11180

BH
Special weather statement, Jun 5, 6:38 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
638 PM MDT Fri Jun 5 2020

MTZ014-052-060115-
Jefferson-Central and Southern Lewis and Clark-
638 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND NORTH CENTRAL JEFFERSON COUNTIES...

At 638 PM MDT, a strong thunderstorm was located near Helena, moving
northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Helena, East Helena, Black Sandy State Park, Austin, York and Spring
Meadow Lake State Park.

This includes the following highways...
 Interstate 15 between mile markers 190 and 213.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4657 11230 4699 11197 4683 11161 4646 11209
TIME...MOT...LOC 0038Z 217DEG 35KT 4658 11213

Kredensor
Special weather statement, Jun 5, 7:09 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
709 PM MDT Fri Jun 5 2020

MTZ012-014-054-060145-
Cascade-Central and Southern Lewis and Clark-Meagher-
709 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND SOUTHWESTERN CASCADE COUNTIES...

At 708 PM MDT, a strong thunderstorm was located 12 miles northeast
of East Helena, or 14 miles northeast of Helena, moving northeast at
40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
York and Black Sandy State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4722 11153 4699 11115 4678 11157 4678 11160
      4675 11162 4665 11182 4677 11201
TIME...MOT...LOC 0108Z 226DEG 36KT 4675 11182

Kredensor
Special weather statement, Jun 5, 7:24 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
724 PM MDT Fri Jun 5 2020

MTZ008-015-060200-
Madison MT-Beaverhead MT-
724 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Monida, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Madison and southeastern Beaverhead Counties including the Red Rock
Lakes and Centennial Valley before moving into the southern Gravelly
range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4454 11206 4462 11229 4521 11217 4505 11146
TIME...MOT...LOC 0121Z 205DEG 38KT 4466 11212

BH
Local storm report, Jun 5, 7:25 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
725 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 NW HELENA             46.61N 112.05W
06/05/2020  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            SEVERAL MINUTES OF HAIL AS STORM PASSED
            THROUGH HELENA; LARGEST AROUND A HALF INCH.

&&

FMK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:38 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Jun 5, 7:09 PM MDTSpecial Weather StatementTFXCascade36 min
Jun 5, 7:24 PM MDTSpecial Weather StatementTFXMadison36 min
Jun 5, 8:17 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 5, 8:28 PM MDTSpecial Weather StatementTFXJefferson32 min
Jun 5, 8:43 PM MDTSpecial Weather StatementTFXMeagher32 min
Jun 5, 8:47 PM MDTSpecial Weather StatementTFXChouteau43 min
Jun 5, 9:10 PM MDTSpecial Weather StatementTFXLiberty35 min
Jun 5, 9:25 PM MDTSpecial Weather StatementTFXChouteau35 min
Jun 5, 10:24 PM MDTSpecial Weather StatementTFXGlacier21 min
Jun 5, 10:47 PM MDTSpecial Weather StatementTFXGlacier28 min
Jun 5, 11:10 PM MDTSpecial Weather StatementTFXGlacier35 min
Jun 5, 11:37 PM MDTSpecial Weather StatementTFXPhillips23 min
Jun 6, 12:56 AM MDTSpecial Weather StatementTFXGlacier34 min
Jun 6, 9:54 AM MDTSpecial Weather StatementTFXBeaverhead36 min
Jun 6, 1:20 PM MDTWinter Weather AdvisoryTFX47 hr
Jun 6, 2:30 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jun 6, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead23 min
Jun 6, 4:12 PM MDTSpecial Weather StatementTFXJefferson33 min
Jun 6, 4:29 PM MDTSpecial Weather StatementTFX16 min
Jun 6, 4:33 PM MDTSpecial Weather StatementTFXBeaverhead27 min
Jun 6, 5:16 PM MDTSpecial Weather StatementTFXBroadwater29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.